Montana, 2010

Hail in Montana, May 19, 2010

May 19, 2010 · NWS GGW · 1 event in 1 county or zone

An area of thunderstorms moved through Garfield and Valley counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An area of thunderstorms moved through Garfield and Valley counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 19, 1:51 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, May 19, 1:51 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
251 PM MDT WED MAY 19 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
A CONTINUED CHANCE FOR THUNDERSHOWERS TONIGHT WITH AFTERNOON
HEATING GIVING SOME BOUNDARY LAYER INSTABILITY...THE PACIFIC NORTH
WEST SYSTEM GIVING A LITTLE DYNAMIC FORCING...AND A SURFACE TROUGH
ACROSS THE CWA GIVING A FOCUS FOR INITIATION.

MAIN BRUNT OF PACIFIC STORM SYSTEM REACHES EASTERN MONTANA
THURSDAY EVENING AS A STRONG COLD FRONT PUSHES THROUGH THE REGION.
ASSOCIATED WITH THE FRONT WILL BE A GOOD CHANCE FOR RAIN AND
THUNDERSTORMS...WITH THUNDERSTORMS ALONG AND AHEAD OF THE FRONT
AND STRATIFORM PRECIP BEHIND IT. UPPER TROUGH AFFECTING THE AREA
THURSDAY EVENING WILL HAVE A NEGATIVE TILT TO IT AND AN IMPROVED
WIND PROFILE. BY FRIDAY SOME DRY SLOTTING MAY TEMPORARILY REDUCE
PRECIPITATION IN THE REGION.

FROPA THURSDAY EVENING SHOULD BE INTERESTING. MODELS CURRENTLY
HAVE 850MB WINDS BEHIND THE FRONT OF 40 TO 45 KTS...SO THIS WILL
NEED TO BE WATCHED FOR THE POTENTIAL OF REALIZING HIGH SURFACE
WINDS. CONSIDERABLY COOLER AND MOISTER AIRMASS SHOULD BLUNT THE
FIRE WEATHER CONCERN...THOUGH A LAKE WIND ADVISORY WILL LIKELY BE
NEEDED.

THE FROPA WILL USHER IN A CHANGE IN WEATHER PATTERN FROM THE WARM
AFTERNOONS WITH A CHANCE FOR AFTERNOON THUNDERSHOWERS TO A COOLER
AND WETTER REGIME.  MARTIN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE EXTENDED PERIOD WILL INITIALLY BE CHARACTERIZED BY WET AND
COOLER THAN NORMAL CONDITIONS.

THE EXTENDED PERIOD BEGINS WITH A LONGWAVE TROUGH DOMINATING
CONDITIONS OVER WESTERN CONUS. THE LOW CENTER...CURRENTLY
SPINNING OVER THE GULF OF ALASKA JUST SOUTH OF KODIAK
ISLAND...WILL MAKE ITS WAY INTO THE PACNW REGION BY FRIDAY NIGHT.
THIS WILL SET UP SOUTHWEST FLOW ALOFT THAT WILL DIRECT MOISTURE
INTO THE LOCAL REGION FRIDAY NIGHT AND SATURDAY. STRONG 500MB-
300MB WINDS OF AROUND 60KTS AT THE EXIT REGION OF THE UPPER TROUGH
WILL ENHANCE THE DYNAMICS NEAR THE APEX OF THE INVERTED TROUGH AT
A FRONTAL BOUNDARY THAT WILL STRADDLE THE BORDER AREA AROUND
EASTERN MT AND THE DAKOTAS. THE BEST OMEGA WILL TAP THE MOISTURE
FEED TO DEVELOP RAIN MAINLY IN THE EASTERN ZONES FRIDAY NIGHT AND
THE NORTHERN ZONES ON SATURDAY. WHERE RAIN FALL THERE COULD HAVE FAIRLY
SIGNIFICANT QPF...BUT THERE WILL BE DRY SLOTTING ALSO. THERE ARE
DIFFERENCES BETWEEN GFS AND THE EC AS TO WHERE THE QPF AND DRY
SLOTTING WILL OCCUR...WITH THE EC ESSENTIALLY DELAYING ANY DRY
SLOTTING UNTIL SATURDAY NIGHT. AN ASSOCIATED CLOSED SURFACE LOW
WILL TREK OVER THE SAME AREA WHICH WILL DEVELOP SOME STRONG WINDS
WITH CHANGING DIRECTIONS. THE STRONGEST WESTERLY WINDS WILL OCCUR
SATURDAY WHEN THE LOW CENTER MOVES INTO SOUTHERN SASKATCHEWAN AND
MANITOBA.

SUNDAY THROUGH MONDAY NIGHT...THE UPPER LOW CENTER LIFTS INTO
SASKATCHEWAN CONTINUING THE DRY SLOT OVER NE MONTANA. HOWEVER THE LONG-
WAVE TROUGH HAVE SPLIT OFF A SHORT-WAVE OVER THE CENTRAL ROCKY MTS
WHICH WILL LIFT INTO WYOMING AND EASTERN MT SUNDAY NIGHT THROUGH
MONDAY NIGHT. A COLD FRONT ASSOCIATED WITH THIS WAVE WILL LEAD IN
CAA THAT WILL...ALONG WITH CLEARING BEHIND THE FRONT...DROP MONDAY
NIGHT TEMPERATURES DOWN INTO THE UPPER 30S TO LOWER 40S. MADE SOME
ADJUSTMENTS TO POPS TO CAPTURE LATEST EC AND GFS MODEL RUNS.

TUESDAY AND BEYOND...MODELS SUGGEST AT LEAST WEAK UPPER RIDGING
FOR TUESDAY BUT THEN FALL OUT OF AGREEMENT AFTER THAT WITH TIMING
OF THE NEXT LONG-WAVE TROUGH OFF THE PACNW COAST. SCT

PREVIOUS DISCUSSION...
THE EXTENDED FORECAST STILL CONTINUES TO SHOW A LARGE UPPER LOW
MOVING ONSHORE IN THE PACIFIC NORTHWEST FRIDAY EVENING. THIS
WILL HELP BROADEN OUT AN UPPER TROF WHICH WILL REMAIN OVER THE
WESTERN US UNTIL TUESDAY MORNING. THE MEDIUM AND LONG RANGE MODELS
ARE IN PRETTY GOOD AGREEMENT WITH THIS PATTERN. THE UPPER TROF
SHIFTS EASTWARD AS THE FIRST UPPER LOW/SHORTWAVE MOVES OUT OF THE
BASE OF THE TROF AND HEADS ACROSS CENTRAL MONTANA ON SATURDAY AND
SUNDAY. SO LEFT THE BROAD BUSHED POPS IN THE FORECAST ACROSS
EASTERN MONTANA. THE SHOWERS AND CLOUD CLOUD COVER SHOULD KEEP THE
TEMPERATURES BELOW NORMAL BOTH DAYS.

SUNDAY NIGHT THROUGH TUESDAY MORNING...ANOTHER UPPER LOW/SHORTWAVE
WILL HEAD NORTH FROM THE GREAT BASIN AND ACROSS EASTERN MONTANA.
THIS WILL CONTINUE THE THE SHOWERS AND THE BELOW NORMAL
TEMPERATURES FOR MONDAY. SO KEPT THE BROAD BUSHED POPS APPROACH
DURING THIS TIME FRAME UNTIL THE UPPER LOW WILL HEADS NORTHEAST
TUESDAY INTO CANADA TAKING THE RAIN CHANCES WITH IT.

TUESDAY THOUGH WEDNESDAY NIGHT...THE UPPER FLOW WILL BE ZONAL FOR
TUESDAY BUT BEGINS TO SHIFT MORE TO THE SOUTHWEST TUESDAY NIGHT
INTO WEDNESDAY MORNING. THIS IS A RESULT OF THE NEXT UPPER LOW
DROPPING SOUTHWARD OUT OF THE GULF OF ALASKA AND APPROACHING THE
PACIFIC NORTHWEST. EXPECT THE TEMPERATURE TO BE CLOSE TO NORMAL ON
TUESDAY AND AND ABOVE NORMAL ON WEDNESDAY. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS ON EARLY ON TUESDAY AS THE UPPER LOW HEADS INTO
CANADA BUT AFTER THAT THING WILL DRY OUT ACROSS EASTERN MONTANA
FOR THE REST OF THE EXTENDED FORECAST. RSMITH

&&

.AVIATION...
AFTERNOON CUMULUS IS ONCE AGAIN DEVELOPING OVER THE AREA WHICH
SHOULD DEVELOP INTO RAIN SHOWERS AND THUNDERSTORMS. EXPECT
POSSIBLE MVFR CEILINGS AND GUSTY WINDS NEAR ANY OF THESE STORMS.
SOUTHEASTERLY WINDS HAVE DEVELOPED OVER EASTERN TERMINALS AS A
SURFACE TROUGH EXTENDS OVER THE AREA.

TONIGHT...STORMS WILL TAPER OFF DURING THE EVENING AS SKIES CLEAR AND
WINDS WILL BECOME MOSTLY LIGHT. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 18, 8:06 PM MST, 21 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
906 PM MDT TUE MAY 18 2010

MTZ016-017-021>023-191200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
906 PM MDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY FOR GUSTY WINDS OF 15 TO 25 MPH WILL CONTINUE UNTIL
4 AM WEDNESDAY MORNING FOR FORT PECK LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...WITH THE PRIMARY
THREAT BEING SOME HAIL AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-024>027-059>062-191200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
906 PM MDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...WITH THE PRIMARY
THREAT BEING SOME HAIL AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 19, 3:36 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT WED MAY 19 2010

MTZ022-192330-
GARFIELD-
436 PM MDT WED MAY 19 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 530 PM MDT.

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF COHAGEN..MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   JORDAN...

LAT...LON 4738 10705 4745 10667 4706 10658 4701 10683
TIME...MOT...LOC 2236Z 164DEG 10KT 4713 10674

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, May 19, 4:20 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT WED MAY 19 2010

MTZ022-192345-
GARFIELD-
520 PM MDT WED MAY 19 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 545 PM MDT.

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF FLOWING WELLS REST AREA..MOVING
NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN GARFIELD COUNTY...

LAT...LON 4755 10682 4765 10651 4737 10635 4729 10660
TIME...MOT...LOC 2321Z 155DEG 12KT 4741 10653

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, May 19, 5:02 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
602 PM MDT WED MAY 19 2010

MTZ017-022-200030-
GARFIELD-VALLEY-
602 PM MDT WED MAY 19 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HELL CREEK REC AREA..MOVING
NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   HELL CREEK REC AREA...

LAT...LON 4760 10724 4779 10705 4756 10662 4741 10676
TIME...MOT...LOC 0002Z 124DEG 20KT 4754 10681

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, May 19, 5:36 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
636 PM MDT WED MAY 19 2010

MTZ017-061-200130-
VALLEY-
636 PM MDT WED MAY 19 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 730 PM MDT.

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF SAINT MARIE..MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS HAIL AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 10612 4892 10612 4891 10616 4883 10616
      4883 10613 4850 10618 4849 10652 4901 10667
TIME...MOT...LOC 0035Z 183DEG 15KT 4863 10639

RSMITH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 56 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Valley

When
May 19, 5:50 PM MST to 6:00 PM MST
Where
Valley County, 12 mi NW of Larslan
Measured
0.88 in hail
Reported by
Public
Coordinates
48.693, -106.436

Pea to nickle sized hail fell and piled up a couple of inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220715.